Florida, 2023

Hail and Damaging Winds in Florida, May 24, 2023

May 24, 2023 · NWS MFL · 5 events in 3 counties and zones

As an upper-level trough moved over the Florida Peninsula, abundant low-level moisture and diurnal heating led to plenty of instability in the atmosphere on May 24th. Numerous showers and thunderstorms formed in the afternoon and evening across South Florida with the primary hazards of damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

As an upper-level trough moved over the Florida Peninsula, abundant low-level moisture and diurnal heating led to plenty of instability in the atmosphere on May 24th. Numerous showers and thunderstorms formed in the afternoon and evening across South Florida with the primary hazards of damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 24, 1:42 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, May 24, 1:42 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Miami FL
242 PM EDT Wed May 24 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Thursday)
Issued at 237 PM EDT Wed May 24 2023

...Strong to Severe Storms Possible This Afternoon/Evening with
Locally Heavy Rainfall...

A potentially active afternoon and evening ahead of us with
scattered to numerous showers and thunderstorms, primarily over the
interior and east coast metro. These storms will be capable of
producing damaging winds, small hail, and heavy rainfall with
localized flooding possible.

An upper level trough extends from the Southeast US over the FL
peninsula and eastern GOM, while a weak surface low and associated
stationary front sit over Central FL. This low will push
southeastward towards South FL by late tonight and allow for a
continuation of the unsettled pattern. With cooling temperatures
aloft (-11C at 500mb, <14kft FZL), and sufficient instability (>2000
J/kg MLCAPE) and shear (effective bulk shear of 20-30kts), there is
the potential for strong to severe storms to develop along
boundaries through the evening. The biggest concern at this time is
heavy rainfall leading to localized flooding due to very slow storm
motions. Isolated pockets of 4-6 inches of rainfall are not out of
the question today, but generally expecting a more widespread 1-3
inches of rainfall for the areas that see storms. Damaging winds,
hail, and frequent lightning are also potential threats. Convective
activity is expected to taper off late in the evening.

Another active convective day is on tap for Thursday with scattered
to numerous showers and thunderstorms, primarily during the
afternoon and evening. Environmental conditions will be slightly
less favorable for severe storms as temps aloft warm a degree or
two, and wind profiles are a little weaker. However, any
thunderstorms will be capable of producing gusty winds and heavy
rainfall, with localized flooding possible.

High temperatures will be in the upper 80s to lower 90s with
overnight lows in the upper 60s for interior areas and low-mid 70s
for coastal areas.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 237 PM EDT Wed May 24 2023

The unsettled pattern continues at least through the first half
of the long term period. A mid to upper level cutoff low is
progged to develop across the eastern CONUS and begin pushing
towards the Southeast late on Thursday. This feature will deepen
through the day on Friday and aid in the development of a surface
low just off the northeast Florida coast by late Friday. At the
surface, the remnants of a frontal boundary that was stalled just
to the north of the region will continue to allow for a rather
light west to southwesterly wind flow through the end of the week.
This will allow for rich tropical moisture to continue to advect
into the region as the latest forecast soundings show PWAT values
hovering between 1.6 and 1.8 inches. These features will allow
scattered to numerous showers and thunderstorms to develop across
the entire South Florida area and local waters Friday afternoon.
With cooling 500mb temps, a few strong storms cannot be ruled out
with the best chance for seeing stronger cells around the Lake
Okeechobee region.

Heading into the weekend, the upper level cutoff low likely will
linger across the Southeast and keep South Florida in a westerly-
southwesterly regime through the weekend. This will favor scattered
afternoon sea breeze driven showers and thunderstorms across
portions of the interior and eastern metro areas each day. Some
guidance is showing a chance for mid-upper level dry air to reach
the area on Saturday and Sunday and this could potentially limit
coverage somewhat although it seems there will be enough lower-level
moisture to support at least a few showers and thunderstorms each
day, especially on Saturday.

Temperatures across the area will remain hot through the long term
period. Highs will likely be reaching the lower 90s and heat indices
in the upper 90s each day. The evenings will remain warm, with lows
dropping to the low 70s along the East coast and mid 60s in the
interior.

&&

.AVIATION...
(18Z TAFS)
Issued at 237 PM EDT Wed May 24 2023

Increasing scattered to numerous showers and thunderstorms are
expected until the evening hours. Expect periods of reduced vis
and low cigs with any storm affecting the terminals, so AMDs/TEMPOs
may be needed. Light SSW flow with a more westerly component over
APF with Gulf breezes. Brief easterly sea breeze winds possible
through the evening at east coast terminals. Winds become light
and variable again late tonight and overnight. Another round of
scattered to numerous showers and thunderstorms expected on
Thursday.

&&

.MARINE...
Issued at 237 PM EDT Wed May 24 2023

South to southwesterly flow will prevail across Atlantic waters
today and tomorrow with northwesterly flow across Gulf waters. Low
seas will dominate outside of the Gulf Stream, with 2-3 feet within
the current. Showers and storms expected each day this week, which
may result in locally hazardous seas and winds.

&&

.BEACHES...
Issued at 237 PM EDT Wed May 24 2023

Along the Atlantic coast, onshore flow will result in a moderate rip
current risk along the Atlantic beaches. An elevated risk will
remain for the next several days across Palm Beach County beaches
due to an increasing NE swell.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            73  86  73  86 /  50  80  80  80
West Kendall     69  87  69  88 /  50  80  70  80
Opa-Locka        71  87  71  87 /  50  80  70  80
Homestead        71  86  71  86 /  60  80  80  80
Fort Lauderdale  72  84  72  85 /  50  80  80  80
N Ft Lauderdale  73  85  72  85 /  50  80  80  90
Pembroke Pines   71  87  71  86 /  50  80  70  80
West Palm Beach  70  86  71  85 /  60  90  80  90
Boca Raton       71  87  71  86 /  60  90  80  90
Naples           73  87  72  87 /  50  80  70  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 10 PM EDT this evening for FLZ068-072-074-168-
     172-173.

AM...None.
GM...None.
&&

SHORT TERM...Culver
LONG TERM....99
AVIATION...CWC
Hazardous weather outlook, May 24, 7:36 AM EST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
836 AM EDT Wed May 24 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
251245-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
836 AM EDT Wed May 24 2023

...Strong to Severe Thunderstorms This Afternoon & Evening...
...Moderate Risk of Rip Currents for All Atlantic Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered strong to severe thunderstorms are likely
this afternoon and evening across interior and eastern portions of
the area. The main hazards will be locally heavy rainfall, gusty
winds, small hail, and lightning.

Flooding: Heavy rainfall within showers and thunderstorms could lead
to localized flooding in the low lying and poor drainage areas
today.

Rip Currents: There is a moderate risk of rip currents for the
Atlantic beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An elevated risk of rip currents is likely to continue for the rest
of this week, mainly along the Palm Beaches. The risk of rip
currents will increase across all east coast beaches heading into
the upcoming holiday weekend.

Showers and storms will remain fairly widespread through the end of
the week. Periods of heavy rain will be possible and could lead to
localized flooding concerns especially across the east coast metro
areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, May 24, 2:40 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Miami FL
340 PM EDT Wed May 24 2023

FLZ063-066-067-242030-
Hendry FL-Inland Palm Beach County FL-Glades FL-
340 PM EDT Wed May 24 2023

...A strong thunderstorm will impact portions of northeastern Hendry,
northwestern Palm Beach and southeastern Glades Counties through 430
PM EDT...

At 340 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a waterspout over Lake
Okeechobee near Clewiston, moving east at 15 mph.

HAZARD...Waterspouts, wind gusts of 50 to 55 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Belle Glade, Clewiston, Pahokee, South Bay, Lake Harbor, Belle Glade
Camp, Fremd Village-Padgett Island and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2690 8067 2663 8063 2663 8104 2684 8099
      2686 8089 2679 8082 2689 8073
TIME...MOT...LOC 1940Z 261DEG 12KT 2674 8087

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RAG
Special weather statement, May 24, 2:44 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Miami FL
344 PM EDT Wed May 24 2023

FLZ063-242015-
Glades FL-
344 PM EDT Wed May 24 2023

...Strong thunderstorms will impact portions of Glades County
through 415 PM EDT...

At 344 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 7 miles north of
Muse to near Palmdale. These storms were nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moore Haven, Palmdale and Lakeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2706 8102 2681 8108 2686 8156 2703 8156
      2703 8127 2707 8127
TIME...MOT...LOC 1944Z 245DEG 4KT 2694 8150 2694 8139

LIGHTNING...EXCESSIVE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RAG
Special weather statement, May 24, 2:47 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Miami FL
347 PM EDT Wed May 24 2023

FLZ066>068-070>072-242015-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
347 PM EDT Wed May 24 2023

...Strong thunderstorms will impact portions of east central Collier,
southeastern Hendry, Broward and southwestern Palm Beach Counties
through 415 PM EDT...

At 347 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from 11 miles southwest of Hendry Correctional to 6 miles
southeast of Miccosukee Service Plaza to East Toll Gate On Alligator
Alley. Movement was northeast at 15 mph.

HAZARD...Funnel clouds, wind gusts of 50 to 55 mph, and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Pembroke Pines, Coral Springs, Sunrise, Tamarac, Margate, Weston,
Coconut Creek, Parkland, Mission Bay, Hamptons At Boca Raton, Hendry
Correctional, Holey Land Wildlife Refuge, Whisper Walk, Miccosukee
Indian Reservation, Godfrey Road, Rotenberger Wildlife Refuge,
Intersection I-75 And U.S. 27, Miccosukee Service Plaza, Mile Marker
30 On Alligator Alley and Big Cypress Seminole Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2641 8122 2646 8025 2636 8014 2602 8044
      2601 8081 2612 8142
TIME...MOT...LOC 1947Z 232DEG 14KT 2616 8128 2611 8075 2613 8050

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RAG
Special weather statement, May 24, 2:48 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Miami FL
348 PM EDT Wed May 24 2023

FLZ063-066-070-242030-
Hendry FL-Inland Collier County FL-Glades FL-
348 PM EDT Wed May 24 2023

...A strong thunderstorm will impact portions of northwestern Hendry
County through 430 PM EDT...

At 348 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Felda, or 11 miles south of Labelle,
moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Felda and Keri.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2651 8144 2666 8149 2677 8123 2655 8111
TIME...MOT...LOC 1948Z 259DEG 13KT 2659 8139

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MFL
Local storm report, May 24, 2:50 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
350 PM EDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             1 ESE HAVERHILL         26.69N 80.10W
05/24/2023  E0.25 INCH       PALM BEACH         FL   ASOS

            KPBI ASOS REPORTS PEA SIZE HAIL (0.25 INCH)
            AT 3:39 PM AS A STRONG THUNDERSTORM MOVED
            THROUGH THE AREA.

&&

HADI
Local storm report, May 24, 2:52 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
352 PM EDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     MARINE TSTM WIND 3 NE DANIA BEACH        26.09N 80.11W
05/24/2023  M41 MPH          AMZ651             FL   MESONET

            MESONET STATION XPEG PORT EVERGLADES
            REPORTED A WIND GUST OF 41 MPH AT 3:36 PM AS
            A SEVERE THUNDERSTORM MOVED THROUGH THE
            AREA.

&&

HADI

The radar

The Miami radar (KAMX), 138 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hendry

When
May 24, 2:54 PM EST
Where
Hendry County, 0.84 mi WNW of Clewiston to 0.78 mi W of Clewiston
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
26.753, -80.943

The Hendry County Emergency Manager reported wind damage to private and public property in Clewiston due to a severe thunderstorm. Damage included a roof collapse at Clewiston Nursing and Rehabilitation Center, and downed large tree branches.

Thunderstorm Wind, Palm Beach

When
May 24, 2:59 PM EST
Where
Palm Beach County, 2.41 mi SSW of Florida Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
26.590, -80.150

A ham radio operator reported a large tree and power lines down on Lantana Road near Jog Road as a severe thunderstorm moved through the area.

Thunderstorm Wind, Hendry

When
May 24, 3:00 PM EST
Where
Hendry County, 0.84 mi NW of Clewiston to 0.72 mi NW of Clewiston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
26.758, -80.940

Broadcast meteorologist and county emergency managers reported several trees down and fence damage in Clewiston in the area near Clewiston Middle School and extending south to Sykes Park.

Thunderstorm Wind, Palm Beach

When
May 24, 3:54 PM EST
Where
Palm Beach County, 0.93 mi SW of Belle Glade
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
26.670, -80.680

The Glades Central High School Earth Networks station measured a wind gust to 62 mph as a severe thunderstorm moved through the area.

Hail, Miami-Dade

When
May 24, 6:00 PM EST
Where
Miami-Dade County, 0.93 mi NW of Westwood Lakes
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
25.740, -80.390

An NWS employee reported up to nickel-size (0.88 inches) hail near SW 122 Avenue and Coral Way as a strong thunderstorm moved through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098584, 1098585, 1098586, 1098587, 1098588.